What forecasters said that day
The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS State College, PA wrote its last area forecast discussion before the first event at Mar 25, 2:44 PM EST, 1 hour 47 minutes earlier.
Area forecast discussion, Mar 25, 2:44 PM EST, 1 hour 47 minutes before
Area Forecast Discussion
National Weather Service State College PA
344 PM EDT Sat Mar 25 2023
.SYNOPSIS...
Unsettled weather today with showers, storms, and gusty winds
on tap to start the last weekend in March. Drier conditions
return for Sunday (although it will remain breezy) with plenty
of sunshine and milder temperatures. Multiple weak disturbances
will punctuate the last few days in March with slightly below
normal temperatures expected to stick around through the
upcoming work week.
&&
.NEAR TERM /UNTIL 11 PM THIS EVENING/...
Temps staying very steady with the low clouds and stable/cool
air tough to displace. Some breaks are showing up over the far
southeastern corner of Somerset Co, but a sharp line of
demarcation between our CWA and PBZ's CWA exists in the cloud
cover. The downslope and warming off Laurel Ridge has cleared
them out, while we're stuck in the cold wedge. Clearing/big
breaks should be developing in NWrn counties very shortly.
Convection has broken out like a rash over all of ern OH and wrn
PA. The crazy fast storm motions are due to 60+KT winds all the
way down to about 4kft this aftn over wrn PA. Meager mixing has
only tapped winds to make gusts into the 20s in the west. The
best gusts should be as the sun breaks thru and the front pushes
across by 23-00Z over the western highlands/Alleghenies.
Storm mode is already playing out as mainly discrete cells over
PBZ's area, and these are expected to continue to occur as they
move into the west. However, the backed wind over out counties
will provide a very brief window for supercellular mode storms.
EHIs climb near 1.5 with high helicity for just 2-3 hrs. So,
there could be a tornado or two, but any would be very short-
lived (1-2 minutes).
As the storms slide east, they will die as they encounter deeper
stable air and eventually sunset. There is just a brief poss of
TSRA in the SE where clearing and higher dewpoints matches up
with the forcing as it comes across about 23-01Z. These would
not be severe.
&&
.SHORT TERM /11 PM THIS EVENING THROUGH 6 PM SUNDAY/...
Storms will get out very fast this evening, leaving a gusty
wind. The front will be east of the CWA by 01-02Z. A few light
rain showers or flurries will linger into the night over the NW.
Severe wx then snow falling 6 hours later. Clearing is expected
to become rather complete over the SE half of the area. Temps
will not drop off the table since the wind will be going all
night. But, the NW should be below freezing by sunrise. Lows
will be closer to 40F in the SE.
The gusty winds will peak in the evening, and diminish slightly
through the night. They should be below advy criteria before
sunrise. Timing of the wind advy looks good.
&&
.LONG TERM /SUNDAY NIGHT THROUGH SATURDAY/...
Partly cloudy skies and light/variable wind under a ridge of
high pressure early on will be followed by increasing/thickening
clouds Monday. SFC dewpoints and wet bulbs will be in the 20s to
low 30s.
Min temps around or before daybreak Monday will vary from the
upper 20s in the perennial cold spots of northern PA to the mid
and upper 30s across the southern half of the state.
The timing of the increasing cloud cover may skew temps toward
the lower percentiles of the NBM
A fast moving and relatively compact area of low pressure will
impact the region late Monday and the first half of Monday
night with precip ranging from rain showers or a few periods of
steady rain across the south to a mix of rain and wet snow in
the Valleys of Central and Northern PA with possibly all wet
snow over the higher terrain (AOA 1400 FT MSL) near and to the
north of Interstate 80.
Wet bulb temps dip to zero C right around the 900 mb level as
the precip ramps up in intensity within a moderately strong zone
of FGEN in the 850-700 mb layer with robust UVVEL. Wet Bulb
temps will be between +1-3 C below the 900 mb level. This
suggests a highly elevation-dependent wet snow potential, with
the valleys seeing mostly liquid. Just a small 1-2C change
either way is all we need to shift precip types and location
though.
For now, we're looking at 2-3 tenths of liquid equivalent with
at least a coating of snow on the ridge tops of Central and
Northern PA. 90th percentile snow totals via our probabilistic
grids indicate 1-2 inches over the Northern Mountains.
Zonal flow and the passage of a SW-NE ridge of sfc high pressure
brings dry conditions for the bulk of the time Tuesday and
Wednesday, followed by a few brief showers with a relatively
weak CFROPA Wednesday night.
Backing flow aloft from the Ohio Valley, west late in the week
will accompany another wave of sfc low pressure, which could
bring precipitation into the area Friday into Saturday. Temps
appear likely to be remain near to slightly below normal next
week.
&&
.AVIATION /19Z SATURDAY THROUGH THURSDAY/...
Broad and moderately strong from the SE and South over a
shallow, cooler and moist airmass entrenched throughout the
Central Ridge and Valley region of PA will continue to produce
widespread IFR to MVFR CIGS and VFR to MVFR Vsbys in
scattered, fast-moving showers/light fog.
Localized LIFR/VLIFR INVOF KJST and KBFD will prevail until the
passage of a cold front late today.
Winds howling at 40-50 kts from the SE through SW just 2-2.5
KFT AGL, so will keep LLWS mentioned at all TAF sites prior to
the aforementioned cold frontal passage.
Isolated-Scattered t-storms are possible late this afternoon
and evening, mainly across the Western Mtns of PA and the Lower
Susq Valley (i.e., KBFD, KJST, KMDT and KLNS).
Strong post-frontal wind gusts 30-40kt from ~270 degrees are
likely tonight.
Outlook...
Sun...Breezy with MVFR cigs over the western 1/3. Wind gusts
20-30kt from 260-290 deg.
Mon-Tue...Periods of rain possible mixed with wet snow in the
northern airspace.
Wed...No sig wx.
&&
.CTP WATCHES/WARNINGS/ADVISORIES...
Wind Advisory until 5 AM EDT Sunday for PAZ004>006-010-011-017-
024-033.
&&
SYNOPSIS...Dangelo
NEAR TERM...Dangelo
SHORT TERM...Dangelo
LONG TERM...Lambert
AVIATION...Lambert
Hazardous weather outlook, Mar 25, 3:55 PM EST, 36 minutes before
Hazardous Weather Outlook
National Weather Service State College PA
455 PM EDT Sat Mar 25 2023
PAZ012-018-019-025>028-034>037-041-042-045-046-049>053-056>059-
063>066-262100-
Northern Clinton-Northern Centre-Southern Centre-Blair-Huntingdon-
Mifflin-Juniata-Bedford-Fulton-Franklin-Tioga-Northern Lycoming-
Sullivan-Southern Clinton-Southern Lycoming-Union-Snyder-Montour-
Northumberland-Columbia-Perry-Dauphin-Schuylkill-Lebanon-Cumberland-
Adams-York-Lancaster-
455 PM EDT Sat Mar 25 2023
This Hazardous Weather Outlook is for central Pennsylvania.
.DAY ONE...Tonight.
The probability for widespread hazardous weather is low.
.DAYS TWO THROUGH SEVEN...Sunday through Friday.
The probability for widespread hazardous weather is low.
.SPOTTER INFORMATION STATEMENT...
Spotter activation is not expected at this time.
PAZ004>006-010-011-017-024-033-262100-
Warren-McKean-Potter-Elk-Cameron-Clearfield-Cambria-Somerset-
455 PM EDT Sat Mar 25 2023
...WIND ADVISORY IN EFFECT UNTIL 5 AM EDT SUNDAY...
This Hazardous Weather Outlook is for central Pennsylvania.
.DAY ONE...Tonight.
Please listen to NOAA Weather Radio or go to
weather.gov/StateCollege on the internet for more
information about the following hazards.
Wind Advisory.
.DAYS TWO THROUGH SEVEN...Sunday through Friday.
The probability for widespread hazardous weather is low.
.SPOTTER INFORMATION STATEMENT...
Spotter activation is not expected at this time.
In the hours before
Special weather statement, Mar 25, 2:14 PM EST, 2 hours 17 minutes before
Special Weather Statement
National Weather Service State College PA
314 PM EDT Sat Mar 25 2023
PAZ017-251930-
Clearfield PA-
314 PM EDT Sat Mar 25 2023
...A GUSTY SHOWER WILL IMPACT SOUTHWESTERN CLEARFIELD COUNTY THROUGH
330 PM EDT...
At 314 PM EDT, Doppler radar was tracking a gusty shower 15 miles
southeast of Punxsutawney, moving northeast at 55 mph.
HAZARD...Wind gusts of 50 to 55 mph.
SOURCE...Radar indicated.
IMPACT...Gusty winds could knock down tree limbs and blow around
unsecured objects.
Locations impacted include...
Curwensville, Mahaffey, Grampian, Burnside, Lumber City and New
Washington.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
If outdoors, consider seeking shelter inside a building.
&&
LAT...LON 4088 7881 4100 7860 4097 7841 4084 7846
4076 7881
TIME...MOT...LOC 1914Z 242DEG 50KT 4085 7871
MAX HAIL SIZE...0.00 IN
MAX WIND GUST...55 MPH
DangeloSpecial weather statement, Mar 25, 2:29 PM EST, 2 hours 2 minutes before
Special Weather Statement
National Weather Service State College PA
329 PM EDT Sat Mar 25 2023
PAZ004-252030-
Warren PA-
329 PM EDT Sat Mar 25 2023
...STRONG THUNDERSTORMS WILL IMPACT WARREN COUNTY THROUGH 430 PM
EDT...
At 328 PM EDT, Doppler radar was tracking strong thunderstorms along
a line extending from Edinboro to Franklin. Movement was east at 55
mph. Another cluster of storms is also moving north into Warren
County.
HAZARD...Wind gusts of 50 to 55 mph and penny size hail.
SOURCE...Radar indicated.
IMPACT...Gusty winds could knock down tree limbs and blow around
unsecured objects. Minor hail damage to vegetation
possible.
Locations impacted include...
Warren, Sheffield, Columbus, Youngsville, Russell, Spring Creek,
Scandia, Lottsville, Grand Valley, Warren South, Garland, Kinzua Dam,
Chapman State Park, Tidioute, Sugar Grove, Starbrick, Clarendon and
Bear Lake.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
If outdoors, consider seeking shelter inside a building.
These storms may intensify, so be certain to monitor local radio
stations and available television stations for additional information
and possible warnings from the National Weather Service.
A Severe Thunderstorm Watch remains in effect until 800 PM EDT for
north central Pennsylvania.
&&
LAT...LON 4200 7892 4184 7892 4183 7895 4163 7896
4162 7904 4163 7905 4163 7961 4200 7960
TIME...MOT...LOC 1928Z 261DEG 42KT 4193 7986 4137 7983
MAX HAIL SIZE...0.75 IN
MAX WIND GUST...55 MPH
DangeloSpecial weather statement, Mar 25, 4:21 PM EST, 10 minutes before
Special Weather Statement
National Weather Service State College PA
521 PM EDT Sat Mar 25 2023
PAZ010-011-252215-
Cameron PA-Elk PA-
521 PM EDT Sat Mar 25 2023
...A STRONG THUNDERSTORM WILL IMPACT CENTRAL ELK AND CAMERON COUNTIES
THROUGH 615 PM EDT...
At 520 PM EDT, Doppler radar was tracking a strong thunderstorm 11
miles northeast of Brookville, moving northeast at 65 mph.
HAZARD...Wind gusts of 50 to 55 mph and pea size hail.
SOURCE...Radar indicated.
IMPACT...Gusty winds could knock down tree limbs and blow around
unsecured objects. Minor hail damage to vegetation
possible.
Locations impacted include...
St. Marys, Ridgway, Cameron, Emporium, Benezette, Brandy Camp, Elk
River, Hicks Run, Brockport, Truman, Sizerville, Portland Mills,
Kersey and Weedville.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
If outdoors, consider seeking shelter inside a building.
Persons in campgrounds should consider seeking sturdy shelter until
this storm passes.
&&
LAT...LON 4148 7805 4147 7799 4143 7801 4125 7856
4125 7864 4122 7865 4121 7869 4123 7870
4123 7873 4126 7873 4134 7891 4162 7833
4162 7820
TIME...MOT...LOC 2120Z 237DEG 66KT 4127 7891
MAX HAIL SIZE...0.25 IN
MAX WIND GUST...55 MPH
Lambert